Texas, 2019

Rip Current in Texas, April 11, 2019

April 11, 2019 · NWS CRP · 1 event in 1 county or zone

An 18 year old was swimming off of Whitecap Beach at North Padre Island when he was caught in a strong rip current. Multiple agencies joined in search efforts through the weekend.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An 18 year old was swimming off of Whitecap Beach at North Padre Island when he was caught in a strong rip current. Multiple agencies joined in search efforts through the weekend. The body was found near Bob Hall Pier Sunday afternoon on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 11, 2:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 11, 2:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Corpus Christi TX
359 PM CDT Thu Apr 11 2019

.SHORT TERM (Tonight through Friday Night)...

Winds have become northerly across the region behind a weak cold
front. Winds should decouple quickly after sunset bringing an end
to the current gusts across the area. With dry air in place behind
the front temperatures overnight will fall into the upper 50s to
mid 60s. Some light fog will be possible toward daybreak for areas
along and near the coast generally from Corpus Christi northward
to Victoria.

Winds will become onshore again during the day on Friday as an
upper level trough approaches from the west and a surface low
deepens near the Big Bend region. Precipitation chances will be
on the increase particularly for our northern counties late Friday
evening into the overnight hours as this system begins to move
into central Texas.

&&

.LONG TERM (Saturday through Thursday)...

Surface low pressure will develop across Central Texas as the next
mid-level trough swings east across the Central Plains. Models
continue to lift the low farther north through the weekend, however
sufficient moisture and mid-level instability will promote chances
for showers and thunderstorms through Saturday morning. SPC
continues to keep South Texas under general thunderstorm wording
with Marginal and Slight Risks for severe weather farther northeast.
Chances for rain will diminish through Saturday afternoon as the
associated frontal boundary will move through South Texas, bring
drier air and breezy northwest winds in its wake. Small Craft
Advisories will likely be needed for at least the offshore waters
Saturday morning ahead of the front, with SCAs again for all the
waters in wake of the front Saturday night through Sunday morning.
Elevated fire weather conditions are expected to develop Saturday
afternoon due to breezy winds and low RH values. Winds will diminish
Sunday afternoon with onshore flow developing by Monday. Onshore
winds and moisture will increase Tuesday as another surface low
develops across the High Plains. This will return chances showers
and thunderstorms across eastern zones Tuesday and Wednesday. Models
diverge on moisture along the associated boundary that is pushed
through South Texas Wednesday night. For now, will hold slight
chance POPs for Wednesday night with drier conditions Thursday.

Very warm conditions are expected Saturday with cooler temperatures
Sunday due to the frontal boundary. A warming trend is expected
through mid week.

&&

.MARINE...
Seas remain above 7 feet this afternoon across the offshore waters
so will extend the SCA through early evening. Winds will become
easterly on Friday as a weak surface trough develops across the
western Gulf of Mexico.

SCA conditions will be possible across
the offshore waters Saturday morning ahead of a frontal boundary.
Isolated to scattered showers and thunderstorms will be possible
with the boundary Saturday, with rain chances diminishing Saturday
afternoon in wake of the boundary. Strong northwest flow will
develop in wake of the front Saturday night and continue through
Sunday morning. SCAs will likely be needed for all marine zones.
Winds will diminish Sunday afternoon and become onshore by Monday.
A moderate onshore flow will develop by Monday night as an area
of low pressure develops across the High Plains. Moisture will
increase over the region returning rain chances for Tuesday night
and Wednesday. Rain chances will taper off by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    62  84  70  92  55  /   0  10  30  20  10
Victoria          56  85  68  86  49  /   0  10  40  50  10
Laredo            60  91  67  92  55  /   0   0  20  10  10
Alice             57  87  67  91  52  /   0   0  30  20  10
Rockport          65  78  72  87  55  /  10  10  30  30  10
Cotulla           52  89  65  89  50  /   0   0  30  20  10
Kingsville        59  86  69  93  53  /   0   0  20  20  10
Navy Corpus       66  79  71  88  58  /  10  10  20  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 8 PM CDT this afternoon For the
following zones: Waters from Baffin Bay to Port Aransas from 20
to 60 NM...Waters from Port Aransas to Matagorda Ship Channel from
20 to 60 NM.

&&

CM/99...SHORT TERM
CB/85...LONG TERM
Hazardous weather outlook, Apr 11, 3:43 AM CST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
443 AM CDT Thu Apr 11 2019

TXZ229>234-239>247-342>347-442-443-447-120945-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
443 AM CDT Thu Apr 11 2019

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are forecasted for today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of thunderstorms Friday night through
Saturday.  At this time, no severe weather weather is expected with
this activity.

Elevated fire danger conditions will be possible over the Brush
Country Saturday afternoon.

Isolated to scattered thunderstorms will be possible Wednesday over
the coastal plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-120945-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
443 AM CDT Thu Apr 11 2019

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Small Craft Advisories will continue through mid morning. Winds
will diminish as the cool front approaches the Gulf waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There will be a chance of thunderstorms Saturday and again Wednesday.

Small Craft Advisory conditions will be possible Saturday morning,
behind a cold front early Sunday morning, and again Monday night
with strengthening onshore flow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nueces County Islands

When
April 11, 4:00 PM CST
Where
Nueces County Islands forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

An 18 year old from Corpus Christi was swimming off of Whitecap Beach when he was caught in a strong rip current on the afternoon of the 11th. The body was found near Bob Hall Pier on the 14th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nueces County Islands2019-04-1118MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809596.